MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE ADJUSTABLE VERTEBRAL BODY REPLACEMENT SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

NUVASIVE, INC. NUVASIVE ADJUSTABLE VERTEBRAL BODY REPLACEMENT SYSTEM; SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 7180079A
Medical Device Problem Code Collapse (1099)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2024
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2024 a patient received vertebral body replacement (vbr) implanted at l3 without any reported issue.On (b)(6) 2024 the x-core was identified as collapsed and a revision procedure took place wherein the x-core implant was re-expanded and the lock screw was replaced.On (b)(6) 2024 the x-core was observed collapsed a second time and a revision was scheduled.On (b)(6) 2024 the x-core was explanted and a new one x-core was placed at l3.No additional issues reported.(report 2 of 2, for revision on (b)(6) 2024).
 
Additional Manufacturer Narrative
No device was returned for evaluation and no photographs were provided for review.Additionally, no operative notes were provided for review of usage/technique.Based on the information available, the cause of the reported event was unable to be determined conclusively; however, based on previous complaint investigations may have been the result of potential intra-operative autolock damage and/or incomplete lock screw engagement combined with patient load and activity.Labeling review: ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.In order to ensure proper inserter/implant engagement, the inserter¿s colored distal tip must face up toward the like-colored spinning sleeve of the implant.To ensure proper anatomical alignment, the rounded corners of the x-core shape endcaps must face anterior during implant construction and placement.Care should be taken to insure that all components are ideally fixated prior to closure." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." ".Pre-operative warnings: 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.It is important to instruct the patient in appropriate postoperative activity restrictions to minimize the risk of potential vertebral body fracture and implant migration." ".Method of use: please refer to the surgical technique for this device." ".Step 6: final tightening upon final confirmation that implant is at desired height, use the core lock screw driver to lock the construct into place.Engage the core lock screw driver onto the core set screw and rotate clockwise until it breaks away.It will torque off at 10 in.-lb.".
 
Event or Problem Description
Additional information received and device evaluation related new information listed in section h10.
 
Additional Manufacturer Narrative
The device was received by nuvasive for evaluation and radiographs provided confirmed the event.Examination of the returned core noted no defect or dysfunction identified, both the auto and manual locks were found to be fully functional.Load testing found no loss in height while loaded but identified a 13mm long contact/light scrape mark identified as the manual lock screw contact point confirming the center core slid while contacting the lock screw and suggesting insufficient lock down torque applied.Review the reported event noted the device was reused after a previous revision which is considered off-label use and not recommended.The torque handle utilized in this case was not identified so accuracy could be confirmed.Based on the information available, the cause of the reported event was unable to be determined conclusively; however, review of this and previous complaint investigation suggests this may have been the result of incomplete lock screw engagement combined with patient loading and post operative physical activity.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".All components should be final tightened per the specifications in the surgical technique.Implants should not be tightened past the locking point, as damage to the implant may occur.In order to ensure proper inserter/implant engagement, the inserter¿s-colored distal tip must face up toward the like-colored spinning sleeve of the implant.To ensure proper anatomical alignment, the rounded corners of the x-core shaped endcaps must face anterior during implant construction and placement.Care should be taken to ensure that all components are ideally fixated prior to closure." "patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed." "pre-operative warnings: 5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Post-operative warnings: during the postoperative phase it is of particular importance that the physician keeps the patient well informed of all procedures and treatments.Damage to the weight-bearing structures can give rise to loosening of the components, dislocation and migration as well as to other complications.To ensure the earliest possible detection of such catalysts of device dysfunction, the devices must be checked periodically postoperatively, using appropriate radiographic techniques.It is important to instruct the patient in appropriate postoperative activity restrictions to minimize the risk of potential vertebral body fracture and implant migration." ".Method of use: please refer to the surgical technique for this device." ".Step 6: final tightening upon final confirmation that implant is at desired height, use the core lock screwdriver to lock the construct into place.Engage the core lock screwdriver onto the core set screw and rotate clockwise until it breaks away.It will torque off at 10 in.-lb.".

Brand Name
NUVASIVE ADJUSTABLE VERTEBRAL BODY REPLACEMENT SYSTEM
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
patrick yrigoyen
7475 lusk boulevard
san diego, CA 92121
MDR Report Key19832105
Report Number2031966-2024-00184
Device Sequence Number18020877
Product Code MQP
UDI-Device Identifier00887517420756
UDI-Public887517420756
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K090176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7180079A
Device Lot NumberNN1752
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2024
Supplement Date Received by Manufacturer10/24/2024
Initial Report FDA Received Date07/25/2024
Supplement Report FDA Received Date10/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7110002 DRIVER
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age62 YR
Patient SexMale
Patient Weight74 KG